Mississippi, 2009

Flash Flood in Mississippi, May 24, 2009

May 24, 2009 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance combined with a subtropical airmass to produce numerous showers and thunderstorms across North Mississippi. Some of these storms produced heavy rain that resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance combined with a subtropical airmass to produce numerous showers and thunderstorms across North Mississippi. Some of these storms produced heavy rain that resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 2:29 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 24, 2:29 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SUN MAY 24 2009

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
SWIRL AROUND A TROPICAL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER
EAST CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH THE EVENING HOURS AS THIS LOW PRESSURE SYSTEM VERY
SLOWLY MOVES OFF TO THE WEST. CONTINUED WITH HIGH POPS FOR THIS
EVENING AS THE SURFACE LOW WILL BE NEARBY ALONG WITH ABUNDANT
MOISTURE REMAINING OVER THE AREA. SURFACE LOW WILL BE SITUATED
ACROSS CENTRAL ARKANSAS ON MONDAY AS THE MIDSOUTH REMAINS IN A
MOIST AND UNSTABLE ATMOSPHERE. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH THE BEST CHANCES ACROSS
NORTHWEST PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD DIE OFF
MONDAY NIGHT ESPECIALLY AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.

AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MIDSOUTH TUESDAY
AND WEDNESDAY AS MAINLY DIURNAL CONVECTION CAN BE EXPECTED OVER
THE AREA. HIGH TEMPERATURES WILL BE NEAR SEASONAL NORMALS WITH
HIGHS IN THE LOW TO MID 80S. NIGHTS WILL GENERALLY BE WARM AND
MUGGY WITH LOWS NEAR 70 DEGREES. THE ABOVE MENTIONED SURFACE LOW
WILL FINALLY CLEAR THE REGION AS A COLD FRONT APPROACHES THE
MIDSOUTH WEDNESDAY NIGHT. AN UPPER LEVEL TROUGH WILL ACCOMPANY
THIS COLD FRONT HELPING TO PUSH THIS FRONT THROUGH MOST OF THE
FORECAST AREA BY THURSDAY. THERE WILL BE AN INCREASE IN SHOWERS
AND THUNDERSTORMS ON THURSDAY ALONG THE FRONT BEFORE HIGH PRESSURE
IS ABLE TO MOVE INTO THE AREA THURSDAY NIGHT/FRIDAY.

BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN KEEPING
NEXT WEEKEND DRY AS HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY
AND GREAT LAKES AREA. TEMPERATURES WILL BE SEASONABLE WITH HIGHS
IN THE LOW TO MID 80S AND LOWS IN THE 60S DURING THIS TIME FRAME.

KNS

&&

.AVIATION...

18Z TAFS

TROPICAL SURFACE LOW WAS CENTERED ABOUT 90NM SOUTHWEST OF KMEM AT
17Z...DRIVING NORTHWEST AROUND 10KTS. THE POSITION OF THE LOW PUTS
THE MIDSOUTH IN THE WARM SECTOR THIS AFTERNOON. 12Z NAM MODEL
CONTINUES TO PLACE LOW TO MODERATE INSTABILITY OVER NORTH MS...
THROUGH SOUTHWEST TN... INTO NORTHEAST AR THROUGH 00Z. TAFS WERE
UPDATED EARLIER FOR ADDITION OF THUNDER AND ONLY MINOR ADJUSTMENTS
WERE MADE FOR THE 18Z SCHEDULED ISSUANCE.

LOW MVFR AND IFR CIGS APPEAR IN STORE FOR LATE EVENING AND
OVERNIGHT PERIODS...THROUGH THE GFS LAMP GUIDANCE MAY BE OVERDONE
JUST A BIT. CIGS SHOULD IMPROVE TO SOLID MVFR BY AROUND 15Z MONDAY.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  81  69  84 /  70  80  50  60
MKL  68  80  68  83 /  70  80  40  60
JBR  67  80  67  83 /  90  90  60  60
TUP  68  82  68  84 /  50  70  30  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 4:10 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SUN MAY 24 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-260015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
510 PM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW ISOLATED SEVERE THUNDERSTORMS WITH STRONG WIND GUSTS AND
ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING OVER THE
MID SOUTH.

HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAVY
DOWNPOURS AND LOCALIZED FLOODING...FREQUENT LIGHTNING...GUSTY
WINDS UP TO 50 MPH...AND PEA SIZE HAIL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE OR FLASH
FLOODING TO THE MEMPHIS NATIONAL WEATHER SERVICE.

JLH

In the hours before

Special weather statement, May 24, 5:04 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT SUN MAY 24 2009

TNZ048-050-242330-
LAUDERDALE TN-HAYWOOD TN-
604 PM CDT SUN MAY 24 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
NUTBUSH AT 604 PM CDT...MOVING NORTHWEST AT 10 MPH. THIS
THUNDERSTORM IS SHOWING INCREASED ROTATION AND WILL BE MONITORED FOR
A POSSIBLE TORNADO WARNING OVER THE NEXT SEVERAL MINUTES IF THE
ROTATION INCREASES IN STRENGTH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HAYWOOD AND LAUDERDALE COUNTIES...INCLUDING LOCATIONS NEAR
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 630 PM CDT.
Local storm report, May 24, 5:14 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
            IMPACTED.

0510 PM     FLASH FLOOD      LAKE CITY               35.82N 90.45W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
            IMPACTED AT THIS TIME.

0514 PM     TORNADO          1 S HELOISE             36.04N 89.67W
05/24/2009                   DYER               TN   TRAINED SPOTTER

            TORNADO ALONG HWY 104 AND GREAT RIVER ROAD MOVING
            NORTHWEST ALONG OPEN FARM LAND. NO DAMAGE REPORTED.

0535 PM     TORNADO          1 SE STEELE             36.07N 89.83W
05/24/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            SIGHTING OF TORNADO AT COTTONWOOD POINT ALONG THE
            MISSISSIPPI RIVER IN PEMISCOTT COUNTY. NO DAMAGE REPORTED
            AS MOST OF THIS AREA IS OPEN FARMLAND.

&&

MRM
Local storm report, May 24, 5:44 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
            IMPACTED.

0510 PM     FLASH FLOOD      LAKE CITY               35.82N 90.45W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
            IMPACTED AT THIS TIME.

0514 PM     TORNADO          1 S HELOISE             36.04N 89.67W
05/24/2009                   DYER               TN   TRAINED SPOTTER

            TORNADO ALONG HWY 104 AND GREAT RIVER ROAD MOVING
            NORTHWEST ALONG OPEN FARM LAND. NO DAMAGE REPORTED.

0525 PM     TORNADO          7 S HELOISE             35.95N 89.67W
05/24/2009                   DYER               TN   EMERGENCY MNGR

            TORNADO SPOTTED ON FARM LAND AROUND BRADLEY ROAD AND
            OBION RIVER BRIDGE. NO DAMAGE REPORTED.

0535 PM     TORNADO          1 SE STEELE             36.07N 89.83W
05/24/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            SIGHTING OF TORNADO AT COTTONWOOD POINT ALONG THE
            MISSISSIPPI RIVER IN PEMISCOTT COUNTY. NO DAMAGE REPORTED
            AS MOST OF THIS AREA IS OPEN FARMLAND.

0625 PM     TORNADO          7 S HELOISE             35.95N 89.67W
05/24/2009                   DYER               TN   EMERGENCY MNGR

            TORNADO NEAR BRADLEY ROAD AND OBION RIVER NEAR COMMUNITY
            OF CHIC

&&

MRM
Special weather statement, May 24, 5:44 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT SUN MAY 24 2009

ARZ027-035-250015-
CROSS AR-POINSETT AR-
644 PM CDT SUN MAY 24 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES WEST OF CHERRY VALLEY AT 644 PM CDT...MOVING NORTHWEST AT 20
MPH. THIS STORM IS INDICATING STRENGTHENING ROTATION AND A TORNADO
WARNING MAY BECOME NECESSARY IF THE ROTATION STRENGTHENS FURTHER.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, May 24, 6:03 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
703 PM CDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
            IMPACTED.

0510 PM     FLASH FLOOD      LAKE CITY               35.82N 90.45W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
            IMPACTED AT THIS TIME.

0514 PM     TORNADO          1 S HELOISE             36.04N 89.67W
05/24/2009                   DYER               TN   TRAINED SPOTTER

            TORNADO ALONG HWY 104 AND GREAT RIVER ROAD MOVING
            NORTHWEST ALONG OPEN FARM LAND. NO DAMAGE REPORTED.

0525 PM     TORNADO          7 S HELOISE             35.95N 89.67W
05/24/2009                   DYER               TN   EMERGENCY MNGR

            TORNADO SPOTTED ON FARM LAND AROUND BRADLEY ROAD AND
            OBION RIVER BRIDGE. NO DAMAGE REPORTED.

0535 PM     TORNADO          1 SE STEELE             36.07N 89.83W
05/24/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            SIGHTING OF TORNADO AT COTTONWOOD POINT ALONG THE
            MISSISSIPPI RIVER IN PEMISCOTT COUNTY. NO DAMAGE REPORTED
            AS MOST OF THIS AREA IS OPEN FARMLAND.

0625 PM     TORNADO          7 S HELOISE             35.95N 89.67W
05/24/2009                   DYER               TN   EMERGENCY MNGR

            TORNADO NEAR BRADLEY ROAD AND OBION RIVER NEAR COMMUNITY
            OF CHIC

0657 PM     FLASH FLOOD      3 N BROOKLAND           35.94N 90.58W
05/24/2009                   CRAIGHEAD          AR   TRAINED SPOTTER

            FLOODING ALONG COUNTY ROAD 792. SEVERAL OTHER ROADS
            FLOODED BETWEEN JONESBORO AND BROOKLAND

&&

MRM
Local storm report, May 24, 6:20 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
            IMPACTED.

0510 PM     FLASH FLOOD      LAKE CITY               35.82N 90.45W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
            IMPACTED AT THIS TIME.

0514 PM     TORNADO          1 S HELOISE             36.04N 89.67W
05/24/2009                   DYER               TN   TRAINED SPOTTER

            TORNADO ALONG HWY 104 AND GREAT RIVER ROAD MOVING
            NORTHWEST ALONG OPEN FARM LAND. NO DAMAGE REPORTED.

0525 PM     TORNADO          7 S HELOISE             35.95N 89.67W
05/24/2009                   DYER               TN   EMERGENCY MNGR

            TORNADO SPOTTED ON FARM LAND AROUND BRADLEY ROAD AND
            OBION RIVER BRIDGE. NO DAMAGE REPORTED.

0535 PM     TORNADO          1 SE STEELE             36.07N 89.83W
05/24/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            SIGHTING OF TORNADO AT COTTONWOOD POINT ALONG THE
            MISSISSIPPI RIVER IN PEMISCOTT COUNTY. NO DAMAGE REPORTED
            AS MOST OF THIS AREA IS OPEN FARMLAND.

0625 PM     TORNADO          7 S HELOISE             35.95N 89.67W
05/24/2009                   DYER               TN   EMERGENCY MNGR

            TORNADO NEAR BRADLEY ROAD AND OBION RIVER NEAR COMMUNITY
            OF CHIC

0657 PM     FLASH FLOOD      3 N BROOKLAND           35.94N 90.58W
05/24/2009                   CRAIGHEAD          AR   TRAINED SPOTTER

            FLOODING ALONG COUNTY ROAD 792. SEVERAL OTHER ROADS
            FLOODED BETWEEN JONESBORO AND BROOKLAND

0710 PM     FUNNEL CLOUD     6 SE WALDENBURG         35.50N 90.86W
05/24/2009                   POINSETT           AR   FIRE DEPT/RESCUE

            LARGE FUNNEL CLOUD SPOTTED 6 MILES SOUTHEAST OF
            WALDENBURG AND SOUTH OF HIGHWAY 14

&&

MRM

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coahoma

When
May 24, 6:44 PM CST to 8:00 PM CST
Where
Coahoma County, Clarksdale to 0.34 mi E of Clarksdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.200, -90.580

Heavy rain flooded several streets in the city of Clarksdale.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175301.